Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2018, 9:54 PM CDT for Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 9:54 PM CDT (02:54 UTC)
- Expired
- Jun 9, 2018, 11:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 154 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS54 KMAF 100254
SVRMAF
NMC015-025-TXC301-389-100400-
/O.NEW.KMAF.SV.W.0134.180610T0254Z-180610T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
954 PM CDT SAT JUN 9 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Eddy County in southeastern New Mexico...
Southern Lea County in southeastern New Mexico...
Northern Reeves County in southwestern Texas...
Northwestern Loving County in western Texas...
* Until 1100 PM CDT/1000 PM MDT/.
* At 954 PM CDT/854 PM MDT/, a severe thunderstorm was located near
Red Bluff Reservoir, or 21 miles northwest of Mentone, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3179 10386 3188 10398 3222 10394 3226 10383
3214 10369 3202 10358
TIME...MOT...LOC 0254Z 220DEG 14KT 3190 10390
HAIL...1.25IN
WIND...60MPH
$$
671 follow-up statement
615
WWUS54 KMAF 100320
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT SAT JUN 9 2018
NMC015-025-TXC301-389-100400-
/O.CON.KMAF.SV.W.0134.000000T0000Z-180610T0400Z/
Eddy NM-Lea NM-Reeves TX-Loving TX-
1020 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHERN LEA...NORTHERN
REEVES AND NORTHWESTERN LOVING COUNTIES...
At 1019 PM CDT/919 PM MDT/, a severe thunderstorm was located near
Red Bluff Reservoir, or 21 miles northwest of Mentone, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3179 10386 3188 10398 3222 10394 3226 10383
3214 10369 3202 10358
TIME...MOT...LOC 0319Z 211DEG 12KT 3195 10384
HAIL...1.00IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 9, 6:30 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 630 PM CDT Sat Jun 9 2018 .DISCUSSION... Please see 00Z aviation discussion below. && .AVIATION... A few thunderstorms are present in the vicinity of CNM and may effect the terminal thru 03Z. Confidence to include -TSRA at PEQ and HOB is too low, but will amend if necessary. Otherwise gusty SE winds will diminish this evening with VFR conditions prevailing throughout the remainder of the forecast period. && .PREV DISCUSSION... /issued 224 PM CDT Sat Jun 9 2018/ DISCUSSION... An upper ridge is over the central part of the country with westerly flow the CWA. South to southeast surface winds will continue to bring in low-level moisture. Surface CAPE values are expected to be 1,000-2,000 J/kg this afternoon but 0-6 km wind shear will only be 20-25 kts. Expect showers and thunderstorms to develop across mainly the higher terrain this afternoon although hi-res models are also showing development across the northwestern Permian Basin. A strong to severe storm or two cannot be ruled out today but expect storms will not be as intense as the past couple of days. Temperatures today will be similar to yesterday although a degree or two cooler. Conditions on Sunday will be very similar to today except that storm coverage is expected to be more expansive with stronger storms. Storms will likely develop initially across the higher terrain and southeast New Mexico plains then spread into the Permian Basin Sunday evening. CAPE values of 1000-2000 J/kg along with 0-6 km wind shear of up to 30-40 kts will be across portions of the area during the late afternoon. Given these conditions, some storms could be strong to severe. An upper trough that was over the Pacific Northwest begins to move over the Northern Plains on Monday. This will result in a flattened upper ridge over the region through mid- week next week. Temperatures will warm back up into the triple digits on Monday across much of the area as 850 mb temperatures warm. Temperatures are then expected to cool mostly into the mid to upper 90s through the end of next week. The upper ridge builds over the region beginning mid to late next week. Expect dry conditions for most of the area in the extended with perhaps a slight chance of convection for western and southern portions of the area. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 95 73 102 / 0 10 20 10 Carlsbad 70 95 68 103 / 20 20 10 10 Dryden 75 96 75 99 / 10 20 20 10 Fort Stockton 72 94 71 102 / 10 20 20 10 Guadalupe Pass 67 90 67 95 / 30 20 10 10 Hobbs 69 92 66 100 / 10 20 20 10 Marfa 62 88 59 95 / 30 30 20 10 Midland Intl Airport 73 95 73 102 / 0 10 20 10 Odessa 73 95 73 102 / 0 10 20 10 Wink 72 97 71 104 / 10 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 24
Hazardous weather outlook, Jun 9, 2:08 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CDT Sat Jun 9 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 208 PM CDT Sat Jun 9 2018 /108 PM MDT Sat Jun 9 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible into the evening across Southeast New Mexico and the Guadalupe Mountains south to the Davis Mountains and Marfa Plateau. A few storms may become strong capable of producing gusty wind, hail, brief heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms will be possible Sunday, especially from the Davis Mountains and Marfa Plateau into the Guadalupe Mountains but also across Southeast New Mexico and the Permian Basin. Some strong to severe storms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 9, 6:25 PM CDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 625 PM CDT SAT JUN 9 2018 TXZ058-074-075-100015- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 625 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 715 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Balmorhea Lake, or 20 miles northeast of Fort Davis. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Pecos... south central Reeves and east central Jeff Davis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3073 10352 3071 10376 3092 10377 3089 10348 TIME...MOT...LOC 2325Z 180DEG 0KT 3080 10365 67
Special weather statement, Jun 9, 7:31 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 631 PM MDT SAT JUN 9 2018 NMZ028-100045- Eddy County Plains NM- 631 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 645 PM MDT... At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hope, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Eddy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3297 10481 3296 10452 3284 10463 3285 10482 TIME...MOT...LOC 0031Z 201DEG 32KT 3292 10470 67
Special weather statement, Jun 9, 7:52 PM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 652 PM MDT SAT JUN 9 2018 NMZ027-028-100200- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 652 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTHERN CULBERSON COUNTIES UNTIL 800 PM MDT... At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near Carlsbad Caverns National Park, or 19 miles northeast of Pine Springs, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carlsbad Caverns National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3200 10453 3201 10472 3232 10467 3223 10436 TIME...MOT...LOC 0052Z 191DEG 9KT 3211 10461 67
Special weather statement, Jun 9, 9:35 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 935 PM CDT SAT JUN 9 2018 NMZ028-TXZ058-059-100330- Eddy County Plains NM-Loving TX- Reeves County and Upper Trans Pecos TX- 935 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 1030 PM CDT/930 PM MDT/... At 935 PM CDT/835 PM MDT/, Doppler radar was tracking a strong thunderstorm near Orla, or 24 miles northwest of Mentone, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Red Bluff Reservoir, Orla and Red Bluff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3175 10390 3182 10407 3215 10406 3206 10373 TIME...MOT...LOC 0235Z 209DEG 15KT 3185 10398 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:10 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
| Jun 9, 7:10 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Jun 9, 7:56 PM CDT | Areal Flood Advisory | MAF | Andrews, Winkler | 3 hr |
| Jun 9, 8:01 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jun 9, 9:35 PM CDT | Special Weather Statement | MAF | Loving | 55 min |
| Jun 9, 9:58 PM CDT | Special Weather Statement | MAF | 62 min | |
| Jun 9, 10:18 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves | 3 hr |
| Jun 10, 1:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Jun 10, 2:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jun 10, 3:29 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| Jun 10, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Jun 10, 4:46 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Jun 10, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 13 min |
| Jun 10, 6:08 PM CDT | Special Weather Statement | MAF | Terrell | 67 min |
| Jun 10, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 40 min |
| Jun 9, 7:31 PM CDT | Special Weather Statement | MAF | Chaves | 14 min |
| Jun 9, 7:52 PM CDT | Special Weather Statement | MAF | Eddy | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.